Wyoming, 2025

Winter Storm and Heavy Snow in Wyoming, March 5 to 8, 2025

March 5 to 8, 2025 · NWS CYS · 11 events in 11 counties and zones

A stationary cold front and a potent Pacific trough resulted in the heaviest snowfall so far this winter across central and east central Wyoming. Snow started late March 5th and continued through noon on March 7th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A stationary cold front and a potent Pacific trough resulted in the heaviest snowfall so far this winter across central and east central Wyoming. Snow started late March 5th and continued through noon on March 7th. Significant snow and some road closures were experienced during this storm with most of the major impacts north of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 5, 4:40 PM MST, 3 hours 20 minutes earlier. Its key messages:

  • A three-part winter storm will impact the area tonight through Friday morning. Very difficult travel conditions and near blizzard conditions are expected along the corridor from Muddy Gap to Chadron.
  • Part 1: Snow tonight into Thursday morning to areas along and west of the Laramie Range, with light snow possible for the High Plains.
  • Part 2: Moderate to heavy snowfall and increasing winds to the US Highway 20 Corridor in addition to northern Carbon and Albany counties beginning Thursday morning. The I-80 corridor can expect a lull during this phase.
  • Part 3: Snow showers will fill in to the south Thursday afternoon and evening, continuing over much of the High Plains into Friday morning. Uncertainty in snow totals is highest with this phase.
  • A return to mild and dry conditions is expected to start next week alongside the return of windy conditions for most of southeast Wyoming.
Area forecast discussion, Mar 5, 4:40 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 PM MST Wed Mar 5 2025

.KEY MESSAGES...

-  A three-part winter storm will impact the area tonight
   through Friday morning. Very difficult travel conditions and
   near blizzard conditions are expected along the corridor from
   Muddy Gap to Chadron.

-  Part 1: Snow tonight into Thursday morning to areas along
   and west of the Laramie Range, with light snow possible for
   the High Plains.

-  Part 2: Moderate to heavy snowfall and increasing winds to
   the US Highway 20 Corridor in addition to northern Carbon and
   Albany counties beginning Thursday morning. The I-80
   corridor can expect a lull during this phase.

-  Part 3: Snow showers will fill in to the south Thursday
   afternoon and evening, continuing over much of the High
   Plains into Friday morning. Uncertainty in snow totals is
   highest with this phase.

-  A return to mild and dry conditions is expected to start next
   week alongside the return of windy conditions for most of
   southeast Wyoming.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 406 PM MST Wed Mar 5 2025

The next snow event is on our doorstep this afternoon. Current GOES
satellite imagery shows deep moisture overrunning most of the
southwest CONUS ahead of a strong Pacific trough currently making
landfall along the West Coast. While we have enjoyed some sunshine
and mild temperatures today, cloud cover will be on the increase
through the afternoon and evening hours. The deep moisture plume out
of the Pacific will bring integrated water vapor transport values
above the 99th percentile of climatology into the southern tier of
the forecast area. Strong positive theta-e advection and modest
frontogenesis will move in from the southwest later this evening,
kicking off snow fairly quickly across Carbon and Albany counties.
This first phase of the event will be overnight into Thursday
morning as the stalled frontal boundary and overrunning warm moist
air advection shifts northward. By mid morning Thursday, we should
see the frontal boundary straddling our northern zones, while drier
air moves into the southern zones. This gives enough confidence in a
longer break or lull in snowfall to split up winter weather
headlines. Winter Weather Advisories were issued for the I-80
corridor from Rawlins to the southern Laramie Range covering late
this evening through Thursday morning, with light to moderate snow
accumulations anticipated.

During the day Thursday, the frontal boundary will shift north of
the I-80 corridor and stall roughly positioned from Muddy Gap to
Chadron. The combination of strong overrunning isentropic lift, low
level upslope flow, and low to mid level frontogenesis will produce
moderate to heavy snowfall along this area. At the same time, lee
cyclogenesis will occur over eastern Colorado, with MSLP modeled to
drop to around 992-mb by the late afternoon hours Thursday. This
will gradually increase the surface pressure gradient through
the day, and thus the surface winds. By the mid afternoon hours,
we may be looking at easterly winds gusting 30 to 40 MPH along
and north of the North Platte River Valley. This will cause
significant blowing and drifting snow and near blizzard
conditions at times, primarily along the US Highway 20 corridor.
Further south, from roughly Rawlins to Scottsbluff and points
south, fairly mild temperatures will spill will during the day
Thursday with southwest winds west of the Laramie range, and
southeast winds to the east. These locations may warm up into
the upper 30s to mid 40s, and possibly even a few low 50s in the
lower elevations of the High Plains. However, the mild surface
temperatures will then produce some modest convective
instability by the afternoon. Abundant moisture will still be
moving up from the southwest, which will set the stage for snow
showers of a convective nature to re-develop south of the
stalled frontal boundary Thursday afternoon.

Snow showers will increase in coverage through the afternoon and
evening hours, leading into the third phase of the event. This is
the lowest confidence portion of the snow event as the surface low
begins to eject eastward, pulling some wrap around moisture back
into the area. However, this is a very messy example. The parent mid-
level low pressure system over southeast Idaho will be slow to
weaken even as a new low develops over eastern Colorado. This makes
for a complex wind and lifting profile over the High Plains Thursday
evening and overnight. Still, model guidance is fairly consistent in
showing light to moderate snowfall filling back in across most of
the High Plains overnight into Friday morning. This will be the main
window for accumulating snow for areas southeast of a Cheyenne to
Alliance line.

Overall confidence in this system is medium to high, and
considerably higher than the last system. A high impact event is on
track for northern Carbon/Albany counties, and the US-20 corridor
from Glenrock to Chadron. This area can expect a widespread 6 to 12"
of snow, with locally higher amounts in the high elevations as
typical. This is a high confidence Winter Storm Warning for these
areas. The gusty winds will produce significant blowing and drifting
snow, along with near blizzard conditions at times. The next tier of
zones south of this is slightly lower confidence. In Platte County,
there was not enough confidence in a break or lull to split or delay
the start of the hazard, but periods of more favorable travel
conditions may be found mid morning through mid afternoon. The last
area of Winter Storm Watches in Goshen, southern Sioux, and Box
Butte counties was delayed until a 5PM Thursday start time. The
initial two phases of the storm look to only produce light snowfall
in these zones, with impacts not expected to be warning level.
However, the final phase still has the potential to produce greater
impacts here, and thus the watch was continued. Lastly, the
remaining southern zones of the High Plains may need an expanded
headline for Thursday afternoon through Friday morning, but
confidence is too low at this time, and we have some time to
continue to evaluate.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 406 PM MST Wed Mar 5 2025

Ensemble guidance remains in good agreement on the long term as
we see clearing and warming, if only steadily, as high pressure
ridging overtakes through the weekend, with this feature then
shifting eastwards during the early to middle part of next week
allowing a more progressive pattern to begin developing on the
tail end of the long term. To begin Friday evening into
Saturday, a ridge will begin overspreading from the West Coast,
continuing to then move across through the remainder of the
weekend and becoming our dominant weather feature through the
beginning of next week. A steady warming trend will occur under
this ridge with temperatures expected to rise around 5 to 10
degrees each day beginning Saturday and continuing through the
weekend, though locations under winter weather products this
afternoon may see a bit of a slower increase due to the expected
snowpack across the region. The NBM seems to have caught up
with this as temperatures are now several degrees cooler than
previous model runs, so minimal edits were needed to these. By
Monday we should see enough warming though to produce a swath of
50's to 60's for highs outside of our western mountainous
zones, where highs will likely range more in the 40's to 50's
outside of the peaks.

Our first weather concern comes in the form of gusty winds on
Sunday and particularly into Monday. As the ridge begins to
flatten the jet will be able to start creeping back into the
region, with 700mb around 40-50 knots, maxing out at 55 knots on
Monday. The strongest of these winds don't look to be widespread
enough across the region at this time though, and in house
guidance is down to around a 30-50% probability of high winds
for our most problematic spots including Bordeaux. It wouldn't
be surprising to see a high wind warning or two, but currently
not expecting a widespread high wind event at this time. Finally
as the ridge begins to shift eastwards and an upper trough
begins to encroach upon the region, we'll see a shift back to
more active weather on Tuesday as temperatures cool off by a few
degrees with the return of clouds and some cooler air, while
precipitation begins to pop back up into our western zones with
several inches of snow possible for the day across the Sierra-
Madre and Snowy Ranges. Overall though outside of some
orographic enhancement across the mountains, QPF amounts don't
look largely impressive thanks to this being a weaker system and
a lack of forcing, so don't expect this first batch of activity
to be anything more than a mountain system at best. But just
beyond the long term as the wave train continues, we could see a
much stronger and more impactful system to end next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 425 PM MST Wed Mar 5 2025

West flow aloft will prevail tonight, then will turn southwest
on Thursday as the next storm system affects the region.

Wyoming TAFS...At Rawlins, ceilings will lower from 5000 feet
this evening, to light snow and fog reducing visibilities to
1 mile and ceilings to 1200 feet from 06Z to 15Z, then ceilings
will increase to 2500 feet after 15Z with light snow and fog
reducing visibilities to 1 mile. Winds will gust to 25 knots
after 15Z Thursday.

For Laramie, ceilings near 15000 feet will lower to 2500 feet
with light snow reducing visibilities to 4 miles from 08Z to
12Z, then ceilings will lower to 1500 feet from 12Z to 15Z, then
increase to 5000 feet after 15Z Thursday. Winds will gust to
25 knots until 08Z.

For Cheyenne, ceilings near 15000 feet will lower to 5000 feet
from 07Z to 12Z, then to 2000 feet from 12Z to 15Z, then
increase to 5000 feet after 15Z Thursday. Winds will gust to
23 knots until 02Z.

Nebraska TAFS...For Chadron and Alliance, ceilings from 10000 to
15000 feet will lower to 2500 feet with light snow and fog reducing
visibilities to 3 miles from 12Z to 18Z, then light snow and fog
will lower visibilities to 1 mile with ceilings near 1500 feet
after 18Z Thursday. Winds will gust to 20 knots at Chadron until
07Z, and to 28 knots at both terminals after 12Z Thursday.

For Scottsbluff and Sidney, ceilings from 10000 to 15000 feet
will lower to 2500 feet with light snow and fog reducing
visibilities to 3 miles at Sidney from 09Z to 15Z, and increase
to 5000 feet after 15Z Thursday, while Scottsbluff will see
light snow and fog reducing visibilities to 3 miles and ceilings
to 1500 feet after 12Z Thursday. Winds will gust to 23 knots at
Scottsbluff until 02Z, and to 25 knots at Sidney after 15Z
Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday afternoon through Friday
     morning for WYZ108.
     Winter Storm Warning from 2 AM Thursday to 5 AM MST Friday for
     WYZ101-102.
     Winter Storm Warning from 2 AM Thursday to 8 AM MST Friday for
     WYZ103-106-107.
     Winter Storm Warning from 11 PM this evening to 8 AM MST
     Friday for WYZ104-105.
     Winter Weather Advisory from 10 PM this evening to 8 AM MST
     Thursday for WYZ109-110.
     Winter Storm Warning from 8 PM this evening to 11 PM MST
     Friday for WYZ112.
     Winter Weather Advisory from 10 PM this evening to 11 PM MST
     Friday for WYZ114.
     Winter Weather Advisory from 11 PM this evening to 8 AM MST
     Thursday for WYZ115>117.
NE...Winter Storm Warning from 8 AM Thursday to 11 AM MST Friday
     for NEZ002-095.
     Winter Storm Watch from Thursday afternoon through Friday
     morning for NEZ003-096.

&&

SHORT TERM...MN
LONG TERM...CG
AVIATION...RUBIN
Hazardous weather outlook, Mar 5, 4:12 PM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
412 PM MST Wed Mar 5 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-062315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
412 PM MST Wed Mar 5 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Light to moderate snow showers will return to Carbon and Albany
counties late this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A high impact snow event is expected for areas along roughly a
Muddy Gap to Chadron line with a widespread 6 to 12 inches of snow
and significant blowing and drifting snow.

Snow may fill in to areas south of the North Platte River Valley
Thursday afternoon and overnight, lasting into Friday morning.

.Spotter information statement...

Spotters are encouraged to report snow totals to the National
Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
March 5, 8:00 PM MST to March 8, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

SNOTEL sites over the Sierra Madre Range reported between 12 to 18 inches of snow. Maximum was 24.3 inches of snow at Old Battle.

Winter Storm, Ferris/Seminoe/Shirley Mountains

When
March 5, 11:00 PM MST to March 7, 8:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Trained spotter near Seminoe Reservoir in northern Carbon County reported 16 inches of snow. In addition, Highway 287 from Rawlins to Muddy Gap was closed due to dangerous driving conditions.

Winter Storm, Shirley Basin

When
March 5, 11:00 PM MST to March 7, 8:00 AM MST
Where
Shirley Basin forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Snowplow crew on State Highway 77 reported 6 inches of snow. Highway 77 was also closed due to dangerous driving conditions.

Winter Weather, Laramie Valley

When
March 5, 11:00 PM MST to March 6, 8:00 AM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Many CoCoRaHS reports of around 1 inch of snow. 8 miles northeast of Bosler Wyoming reported 2.8 inches of snow, north of Laramie.

Winter Weather, North Laramie Range

When
March 6, 2:00 AM MST to March 7, 8:00 AM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

SNOTEL sites over the northern Laramie Range estimated snowfall between 4 to 11 inches of snow. Maximum observed snowfall was 11.6 inches.

Winter Storm, Converse County Lower Elevations

When
March 6, 2:00 AM MST to March 7, 5:00 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Public and CoCoRahs reports of 6 and 11 inches of snow around Douglas Wyoming. Department of Highways also closed Interstate 25 in Converse County because of dangerous travel conditions and visibilities between one quarter to one half mile.

Winter Storm, Niobrara County

When
March 6, 2:00 AM MST to March 7, 5:00 AM MST
Where
Niobrara County forecast zone
Reported by
CoCoRaHS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

A few CoCoRahS reports of 5.8 and 6 inches of snow in Lusk Wyoming and near the junction of highway 18 and 85 north of Lusk.

Winter Storm, Central Laramie Range and Southwest Platte County

When
March 6, 2:00 AM MST to March 7, 8:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Several CoCoRahs and public reports of 6 to 9 inches of snow west and southwest of Wheatland, includingthe Interstate 25 corridor. Maximum observed snowfall was 9.2 inches 16 miles northwest of Wheatland. Department of Highways closed Interstate 25 in Platte County due to dangerous travel conditions.

Winter Storm, East Platte County

When
March 6, 2:00 AM MST to March 7, 8:00 AM MST
Where
East Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Several CoCoRaHs and Public reports of 5 to 8 inches of snow from Guernsey Wyoming to Wheatland Wyoming. Maximum observed snowfall was 7.7 inches in Wheatland. Department of Highways closed Interstate 25 over Platte County due to dangerous travel conditions.

Winter Storm, Central Carbon County

When
March 6, 8:30 AM MST to March 7, 8:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Interstate 80 west bound closed due to winter weather and hazardous travel conditions. 6 inches of snow was reported at a SNOTEL site south of Rawlins Wyoming.

Heavy Snow, Snowy Range

When
March 6, 10:00 PM MST to March 7, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

SNOTEL sites across the Snowy Range reported a range of snowfalls between 6.4 inches to 16 inches. Three others reported 12 inches of snow or more.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232096, 1232103, 1232114, 1232129, 1232119, 1232124, 1232125, 1232126, 1232127, 1232090, 1232097.